W-18, a drug that was created over 30 years ago in Canada, has grown in popularity over the last few years, despite an increase in overdoses.
According to Syracuse.com, ACR Health officials issued a public health alert for Central New York on July 21, warning about this new opioid. High Impact Drug Traffic Areas of New York and New Jersey, an organization of health officials and law enforcement officers, reported that W-18 might be present in Syracuse.
Erin Bortel, ACR Health’s director of prevention services, states that there has been no confirmed W-18 overdoses yet in the area, but is suspicious that the drug is already in Central New York’s heroin supply because of the increase in overdoses. Bortel is aware that often times those who witness an overdose do nothing for fear of repercussions. She is encouraging anyone who witnesses an overdose to immediately call 911.
“This could be the decision that would cost someone their life,” said Bortel. “People should not be afraid of criminal prosecution because we have this production under the 911 Good Samaritan Law that if they are witnessing an overdose, as long as there is not some other major criminal activity going on, that they are protected.”
LOCAL SYR reports that the drug has been found mixed with both cocaine and heroin, and believes that a portion of W-18 the size of a grain of salt could potentially kill someone.
Syracuse Police Chief Frank Fowler urged the public to stay away from all street drugs, especially W-18.
“Learning of this potential new drug out here in our community is alarming to the Syracuse Police Department,” said Fowler. “We are indeed taking it serious and I pray personally that it doesn’t arrive here. But our antennas are now firmly up about this substance.”
On the bright side, there are treatments that can help those addicted to opoids, such as W-18. Ibogaine, which is a natural hallucinogen derived from roots of a West African Shrub, assists opioid addicts by obviating more than 98% of withdrawal symptoms associated with withdrawal and decreases cravings.
It’s recommended that anyone witnessing an overdose of any kind call 911 immediately.